Two more children's deaths and a near fatality have been linked to standard doses of codeine after tonsil surgery, leading researchers to suggest reconsidering the painkiller's use.

"Codeine is perceived as a safe narcotic by the Canadian and American population … that may have to change," said Dr. Gidoen Koren, a molecular toxicologist at the University of Western Ontario's School of Medicine and Dentistry, who co-authored a new study describing the cases.

Koren and his co-workers published details of the three new cases in the journal Pediatrics Monday. The study was a followup to a previous similar death of a two-year-old boy described by Koren in a 2009 paper.

sm-300-codeine

Some people have a gene that causes them to process codeine into morphine far more quickly than average, leading to dangerous levels of morphine in their blood. (CBC)

All the new cases occurred between late 2010 and late 2011 and involved children who had their tonsils (and, in some cases, their adenoids) surgically removed to treat a conditions such as obstructive sleep apnea syndrome, in which children's breathing is disrupted during their sleep. The problem affects an estimated 600,000 to 1.8 million children in North America under age 15 and is usually treated with surgery.

The children described in the paper had spent 24 hours in the hospital, and then were sent home with prescriptions for doses of codeine that were standard for their age.

They included:

  • A four-year-old First Nations boy in northern Ontario, who died and was later found to have a gene that caused his body to process codeine into morphine at a faster rate than usual, resulting in dangerous levels of morphine in his blood.
  • A five-year-old boy in the southern U.S. who died and was thought to have the same gene as the other boy.
  • A three-year-old-Canadian girl of Middle Eastern descent who was rushed to hospital unresponsive, and later successfully resuscitated. She did not test positive for the gene that the boys had, but levels of morphine in her blood suggested that she too was metabolizing codeine extra-quickly.

The researchers suggested that in addition to their three examples, there may be many other unreported cases of similar serious codeine-related complications among children.

As a precaution, the researchers suggested:

  • Possibly keeping children in the hospital longer after surgery in order to better detect respiratory complications.
  • Adjusting the dose based on the children's lean body mass, rather than their total body weight. The researchers noted that both boys were overweight, and morphine tends not to distribute itself well in fatty tissue.

Children could also be tested for the gene mutation that causes codeine to be metabolized too quickly, or other kinds of painkillers such as ibuprofin and acetamenophin could be used more.

The Hospital for Sick Children in Toronto said it stopped using codeine two years ago after the first death was reported.

In 2010, the Canadian Medical Association Journal suggested phasing out the use of codeine, due to the fact that some people metabolize it faster than others, resulting in potentially fatal levels of morphine in their blood.